Illinois, 2017

Hail in Illinois, March 19 to 20, 2017

March 19 to 20, 2017 · NWS ILX · 12 events in 5 counties and zones

A warm front lifting northward into central Illinois triggered a round of severe thunderstorms during the early morning hours of March 20th. The storms produced hail as large as ping pongs across parts of Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered a round of severe thunderstorms during the early morning hours of March 20th. The storms produced hail as large as ping pongs across parts of Knox County. Additional severe cells developed further east around midday, dropping hail as large as baseballs in Hoopeston in far northern Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 19, 10:45 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 19, 10:45 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1145 PM CDT Sun Mar 19 2017

.UPDATE...
Issued at 837 PM CDT Sun Mar 19 2017

Current forecast is on track. HRRR still forecasting the
enhancement of the LLJ over Missouri and into Iowa through the
remainder of the evening. As the strong moisture advection riding
the jet impacts the effective boundary over Iowa significant lift
is expected. MUCape is already running over 1000 J/Kg in that area
per SPC Mesoanalysis, but bufkit soundings show that convection
will remain elevated with a nice inversion in place below the warm
advection, thereby limiting impacts to potential hail.

HRRR 23Z and 00Z are showing development in the 1-2 AM window in
eastern Iowa and then system expanding SE into the northern half
of the forecast area. The model trend is a bit further south than
the previous runs and will have to be watched closely.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

Temperatures have reached the 50s across the forecast area by 2 pm,
despite the bands of mid and high clouds drifting through. Scattered
showers and thunderstorms continue to trudge eastward across eastern
Missouri. Latest RAP model does have the northern edge of the
showers clipping areas around Jacksonville by late afternoon, while
the HRRR and NAM-Nest keep it just to our southwest. May need to add
some slight chance PoP's over the far southwest CWA for a few hours.

Main concern remains with the overnight convection. Latest surface
map showing low pressure centered over north central Nebraska, with
a frontal boundary extending northeast into southeast Manitoba. With
time, this boundary should focus more into a warm front over Iowa as
the low moves eastward. A low level jet will focus along this
boundary and lead to some convection developing by late evening over
eastern Iowa. The GFS has been very aggressive with development and
bringing it into the northwest CWA as early as 9-10 pm, but am
thinking that a post-midnight arrival is more likely. Steep mid-
level lapse rates of around 8C/km will likely result in some hail
with the stronger storms, with the SPC Day1 outlook featuring a
marginal severe weather risk over the northern third of the CWA.

How much of this lingers into Monday is also a question. While the
initial band of showers/storms shifts into Indiana early Monday, the
high-res models try to develop some additional convection over the
eastern CWA with the arrival of the front itself early afternoon. A
little MUCAPE remains by this point, but will be on the wane, so
will only mention isolated thunder over the east in the afternoon.
Temperatures over a good chunk of the CWA should manage to reach the
60s ahead of the front, but have kept areas from Bloomington to
Danville in the mid-upper 50s as the clouds and rain will be a
bit more prevalent there.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

A cold frontal boundary will slowly drop into southern Illinois
Monday night, shifting the focus for rain south of our forecast
area. A fast moving shortwave will trigger a period of showers
Tuesday into Tuesday evening, with Likely chances of rain focusing
on Tuesday afternoon during peak forcing for precip. The ECMWF
continued its southern bias with the band of rain across our area as
opposed to the GFS and NAM farther north expansion of rain. However,
most of our forecast area should see at least light rain.

Canadian high pressure will suppress that wave and residual moisture
southward later Tuesday night, setting up a chilly but mostly sunny
day for Wednesday. Low temps Wednesday night are expected to dip
below freezing in most areas in the cold air mass, despite
increasing cloud cover.

Southerly return flow will become established behind the departing
high pressure later Wed night, with a few light snow showers
possible in our far western counties around sunrise on Thursday. The
warm advection band of precip will lift north through Illinois on
Thursday, changing snow chances to rain by Thursday afternoon. Dry
conditions are expected to re-develop Thursday night as central IL
enters the warm sector. Rain chances will ramp up again Friday
afternoon as a developing low pressure center approaches Illinois
from the Plains. There is better agreement in the extended models
showing the low passing across Illinois on Saturday afternoon and
Sat evening, with likely to categorical PoPs across the board during
that time. Instability and low level moisture supply appear
sufficient for thunderstorm development, especially Friday night and
Sat morning.

The slow moving nature of the low per the GFS and Canadian caused
the extension of precip chances into Sunday morning, with a few
showers southeast of I-70 Sunday afternoon.

Friday continues to look like the warmest day of the next week, with
highs in the mid to upper 60s. Depending on the speed of the low
pressure center next weekend, highs could reach the low 60s on
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 19 2017

Latest convective allowing models are consistent in previous
thinking regarding the enhancement of moisture advection near
an inversion near 900mb by developing LLJ to our west but are a
bit slower with initial development. During the last hour VWPs
across the Missouri Valley have shown an increase to around 40kts
which may be a bit faster than the evolution suggested by 03z HRRR
and 00Z NSSL WRF. In the past 30 minutes we are now getting our
first echos across eastern Iowa. Will time precip close to but a
bit faster than a compromise between these high resolution models.
This suggests convection most likely moving southeast through
I-74 terminals in the 08-14z window.

VFR CIGs will likely following the convection through much of the
day and may lower to MVFR along and immediately behind a cold
front expected to move through the terminals during the afternoon
or early evening. Winds will shift from 170-200 to 350-020 with
the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barker
SHORT TERM...Geelhart
LONG TERM...Shimon
AVIATION...Barker
Hazardous weather outlook, Mar 19, 2:05 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Sun Mar 19 2017

ILZ027>031-036>038-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop over eastern Iowa this
evening, then move across central Illinois after midnight. Some of
these storms will be capable of producing hail, mainly less than
the size of quarters. Isolated storms may become severe, but most
are expected to remain below severe levels.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few thunderstorms will linger into Monday morning east of the
Illinois River.

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after midnight.

ILZ040-047-049-050-201100-
Cass-Morgan-Schuyler-Scott-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight. Some of them may contain small hail, but severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048-051>057-061>063-066>068-071>073-201100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight, although these will be more isolated south of I-70. A
few of the storms may contain some small hail, but severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will continue into Monday, until the
passage of a cold front. These are not expected to be severe.

Additional thunderstorms are possible Friday night into Saturday.
Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

Geelhart

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Knox

When
March 19, 11:53 PM CST to 11:58 PM CST
Where
Knox County, Galesburg
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.950, -90.370

Hail, Knox

When
March 19, 11:55 PM CST to March 20, 12:00 AM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Knox

When
March 20, 12:00 AM CST to 12:05 AM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.950, -90.370

Hail, Knox

When
March 20, 12:00 AM CST to 12:15 AM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Knox

When
March 20, 12:00 AM CST to 12:05 AM CST
Where
Knox County, Galesburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Knox

When
March 20, 12:00 AM CST to 12:05 AM CST
Where
Knox County, Galesburg
Measured
1.75 in hail
Reported by
Public
Coordinates
40.950, -90.370

Hail, Knox

When
March 20, 12:05 AM CST to 12:10 AM CST
Where
Knox County, 1 mi S of Galesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.935, -90.370

Hail, Tazewell

When
March 20, 1:58 AM CST to 2:03 AM CST
Where
Tazewell County, East Peoria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.670, -89.570

Hail, Woodford

When
March 20, 2:16 AM CST to 2:21 AM CST
Where
Woodford County, 1 mi S of Metamora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.766, -89.350

Hail, Champaign

When
March 20, 4:50 AM CST to 4:55 AM CST
Where
Champaign County, St Joseph
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.120, -88.030

Hail, Vermilion

When
March 20, 11:16 AM CST to 11:21 AM CST
Where
Vermilion County, Hoopeston
Measured
2 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.670

Hail, Vermilion

When
March 20, 11:30 AM CST to 11:35 AM CST
Where
Vermilion County, Hoopeston
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687028, 687029, 687030, 687032, 687038, 687039, 687031, 687033, 687034, 687035, 687036, 687037.